LATEST NEWS:

Springfield man accused of trying to break into store with sledgehammer

Beware: Mixing herbal products with medication could be dangerous


If you're currently taking medications for depression, HIV, heart disease, cancer or epilepsy, you should avoid combining herbal remedies with your treatment, a new scientific review suggests.

The research, published last month in the "British Journal of Clinical Pharmacology", warns of major complications when common herbal supplements are taken in conjunction with cancer treatments, antidepressants, statins and other medications. St. John's Worts, cranberry, goji juice, green tea, sage, flaxseed, ginkgo biloba and ginseng could all lead to adverse effects.

»RELATED: 5 things you're doing 'for your health' that aren't so healthy

Led by Dr. Charles Awortwe, of the University of Stellenbosch in Tygerberg in South Africa, the research examined dozens of cases in which alternative treatments had diluted or increased the potency of medications— or caused other potentially harmful side effects.

"Intake of herbal medicines and prescribed medications is a common practice especially in patients with hypertension, diabetes, cancer, seizures and depression," Awortwe told The Telegraph, commenting on the real life implications of his research.

"Assessment and subsequent mechanistic studies of herbs with clinically relevant herbal drug interactions must be publicized to alert both clinicians and patients about the need to avoid co-usage of certain herbal medicines with specific prescribed medications," he said.

Overall, nearly 30 percent of patient cases reviewed by the study saw serious complications when combining herbal supplements with their medication treatments.

Among the concerning cases, some cancer patients saw their drugs stop working all together after using ginseng, individuals with HIV saw their bloods' virus levels rise dramatically after taking ginkgo supplements, and transplant patients rejected kidneys after taking chamomile. Taking St. John's Wart may also lead to internal bleeding among patients using blood-thinning medications.

The study authors warns that the risks are particularly serious for middle-aged and elderly patients. In general, combining herbal treatments with medication can lead to "life-threatening adverse drug events, prolonged hospitalization and loss of life," according to the researchers.

"If you are taking herbal remedies you should disclose it to your clinician," Awortwe said, according to The Guardian. "A potential interaction and its consequences can be very detrimental to the health of the patient."

»RELATED: People are using anti-diarrhea medicine to get high, FDA says

Dr. Sotiris Antoniou, of the United Kingdom's Royal Pharmaceutical Society, commented on the study, saying: "If you are taking herbal medicines, you should let your doctor or pharmacist know, so they can ensure that it is safe for you to take them with statins or warfarin and there are no interactions which could increase the risk of experiencing side effects," according to The Daily Mail.

Dr. Edzard Ernst, emeritus professor of complementary medicine at the University of Exeter, also commented on the study, saying it demonstrated that natural remedies could still have serious biological effects.

"They might cause harm to many patients who use herbal treatments," Ernst said. "It is therefore important that consumers are warned of the danger and think twice before self-medicating with herbal remedies."

Previous research has shown that natural supplements and multivitamins have little if any impact on slowing down the progress of cognitive decline of chronic diseases such as heart diseases or cancer. A 2013 review of 27 past clinical trials conducted by the U.S. Preventive Services Task Force led three prominent doctors to publish an editorial arguing that taking vitamins and minerals is a waste of money.

"The message is simple: Most supplements do not prevent chronic disease or death, their use is not justified and they should be avoided," the physicians wrote at the time, according to Scientific America.

"Supplementing the diet of well-nourished adults with (most) mineral or vitamin supplements has no clear benefit and might even be harmful," they warned.

Patients should be more aware of the potentially negative consequences of such supplements, particularly when combined with medication, scientists have warned.

"Prescription-only medicines are prescription-only for a reason – they are potent and their use should be supervised by a healthcare professional so your treatment can be monitored and any adverse reactions dealt with," a spokesperson for the UK's Medicines and Healthcare Products Regulatory Agency said.

"If you are taking medicines, and also taking herbal medicines, please read the patient information provided and if you have any further questions, speak to your healthcare professional."


Reader Comments ...


Next Up in Health

Bumper stickers share pet ♥
Bumper stickers share pet ♥

When my family heads up to Lake Michigan we check off the state license plates we see. This fall we found 41 states, the District of Columbia, one Canadian provence and Bermuda. On our way back, we weren’t having much luck finding any more license plates to add to our list. Out of sheer boredom, we started looking for dog- and cat-themed bumper...
Ready-to-eat salad recalled for possible salmonella, listeria 
Ready-to-eat salad recalled for possible salmonella, listeria 

Ready-to-eat salad with meat products that contain a corn ingredient have been recalled due to possible salmonella and listeria monocytogenes contamination, according to the U.S. Department of Agriculture’s Food Safety and Inspection Service.  More than 700 pounds of salad products were recalled by a Green Cove Springs, Florida, establishment...
Acute flaccid myelitis: CDC sees rise in cases, seasonal pattern to polio-like illness
Acute flaccid myelitis: CDC sees rise in cases, seasonal pattern to polio-like illness

The Centers for Disease Control and Prevention is reporting an increase in cases of a rare polio-like illness affecting kids. So far this year, the CDC has confirmed 62 cases acute flaccid myelitis, or AFM, in 22 states, and has received reports of 127 patients who are under investigation. >> Read more trending news  The CDC started...
Salmonella outbreak linked to raw chicken sickens 92 people nationwide, CDC says
Salmonella outbreak linked to raw chicken sickens 92 people nationwide, CDC says

Salmonella linked to raw chicken has made dozens of people sick across the country, the Centers for Disease Control and Prevention announced Wednesday.  In total, 92 people from 29 states have been sickened in the outbreak.  The CDC said 21 people have been hospitalized, but no one has died.  The people who became sick reported...
Get the most mouth-watering Dayton food news delivered to your inbox with new weekly email
Get the most mouth-watering Dayton food news delivered to your inbox with new weekly email

Everyone has to eat, right? But deciding where to eat and what to eat can be the hardest part.  We can help you with those decisions. Our brand new weekly food email newsletter, Dayton Food & Dining, is available now.  Every Thursday, we will deliver straight to your inbox:  • The latest restaurant openings and closings  &bull...
More Stories